Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Convergence of a random walk method
for a partial differential equation

Author: Weidong Lu
Journal: Math. Comp. 67 (1998), 593-602
MSC (1991): Primary 65C05, 65M99
MathSciNet review: 1443122
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A Cauchy problem for a one-dimensional diffusion-reaction equation is solved on a grid by a random walk method, in which the diffusion part is solved by random walk of particles, and the (nonlinear) reaction part is solved via Euler's polygonal arc method. Unlike in the literature, we do not assume monotonicity for the initial condition. It is proved that the algorithm converges and the rate of convergence is of order $O(h)$, where $h$ is the spatial mesh length.

References [Enhancements On Off] (What's this?)

  • 1. A. J. Chorin, Numerical study of slightly viscous flows, J. Fluid Mech., 57(1973), 785-796. MR 52:16280
  • 2. A. J. Chorin, Vortex sheet approximation of boundary layer, J. Comp. Phys, 27(1978), 428-442.
  • 3. A. J. Chorin & J. Marsden, A Mathematical Introduction to Fluid Mechanics, Springer -Verlag, New York, 1979. MR 81m:76001
  • 4. W. Feller, An Introduction to Probability Theory and Its Applications, 2nd, Wiley, New York, 1971. MR 42:5292
  • 5. J. Goodman, Convergence of the random vortex method, Comm. Pure Appl. Math., 40(1987), 189-220. MR 88d:35159
  • 6. O. H. Hald, Convergence of random methods for a reaction-diffusion equation, SIAM J. Sci. Stat. Comput., 2(1981), 85-94. MR 83c:65210
  • 7. O. H. Hald, Convergence of a random method with creation of vorticity, SIAM. J. Sci. Statist. Comput., 7(1986), 1373-1386. MR 88a:65013
  • 8. D. G. Long, Convergence of the random vortex method in one and two dimensions, Ph.D. Thesis, Univ. of California, Berkeley, 1986.
  • 9. R. D. Morton, Difference Methods for Initial-Value Problem, 2nd. ed., Interscience Pub. New York, 1967. MR 36:3515
  • 10. E. G. Puckett, Convergence of a random particle method to solutions of the Kolmogorov equation, Math. Comp., 52(1989), 615-645. MR 90h:65008
  • 11. S. G. Roberts, Accuracy of random vortex method for a problem with non-smooth initial conditions, J. Comput. Phys. 58(1985), 29-43. MR 86f:76022
  • 12. S. G. Roberts, Convergence of a random walk method for the Burgers equation, Math. Comp., 52(1989), 647-673. MR 89i:65090

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65C05, 65M99

Retrieve articles in all journals with MSC (1991): 65C05, 65M99

Additional Information

Weidong Lu
Affiliation: Department of Mathematics, Fudan University, Shanghai, 200433, China

Keywords: Random walk method, partial differential equation, Cauchy problem.
Received by editor(s): July 20, 1995
Received by editor(s) in revised form: December 11, 1996
Additional Notes: This work is partially supported by the Chinese State Education Commission Natural Science Foundation.
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society